Ciprofloxacin-Induced Unilateral Tremor and Weakness Mimicking Acute Ischemic Stroke: A Case Report

Read full text
Authors: Abhigyan Dwivedi, Arshad Hussain
Cited by: 1
References: 10

Abstract

Fluoroquinolones are widely prescribed antibiotics and are generally well-tolerated; however, they are associated with rare but clinically significant neurological adverse effects that may mimic acute cerebrovascular events. We describe the case of a 50-year-old man who developed intermittent unilateral coarse tremors and weakness of the left upper limb approximately two weeks after initiating ciprofloxacin therapy following endoscopic retrograde cholangiopancreatography (ERCP) for suspected choledocholithiasis. The acute presentation prompted a Code Stroke activation. Initial computed tomography (CT) of the brain and CT angiography (CTA) of the head and neck showed no evidence of acute infarction or large vessel occlusion. Subsequent magnetic resonance imaging (MRI) of the brain with diffusion-weighted imaging definitively excluded acute or subacute ischemia. Ciprofloxacin was discontinued due to suspicion of drug-induced neurotoxicity, and the patient's neurological symptoms resolved completely within 48 hours. Follow-up at one month demonstrated sustained recovery and absence of recurrence. This case highlights ciprofloxacin-induced neurotoxicity, an important stroke mimic with a Naranjo Adverse Drug Reaction Probability Scale score of 7, and, as such, underscores the importance of thorough medication reconciliation in patients presenting with acute focal neurological deficits.

Fields of Study & Subjects

Antibiotics Pharmacokinetics and Efficacy Antibiotic Resistance in Bacteria Infective Endocarditis Diagnosis and Management

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103854–e103854
Publication date
18 February 2026
Language
EN